Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Greenville-Spartanburg, SC

April 22, 1997Laurens County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 1:12 AM EDT for Laurens County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 1:12 AM EDT (05:12 UTC)
Expired
Apr 22, 1997, 2:15 AM EDT
In force
63 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Laurens County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 220511 RRA
SVRGSP
SCC059-220615-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
112 AM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...LAURENS COUNTY
 
AT 107 AM A SEVERE THUNDERSTORM WARNING WAS SHOWN BY RADAR NEAR FOUNTAIN
INN MOVING EAST SOUTHEAST INTO LAURENS COUNTY AT 30 MPH. THE STORM WILL
MOVE ACROSS GRAY COURT AND OWINGS BY ABOUT 115 AM AND THEN BETWEEN
CLINTON AND LAURENS BY ABOUT 130 AM.
 
ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT COULD ANYWHERE ALONG THIS
LINE OF STORMS IN LAURENS COUNTY.  LARGE HAIL WILL BE THE PRIMARY THREAT
WITH THESE STORMS ALONG WITH SOME POTENTIAL FOR WIND DAMAGE.
FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING HAS ALSO BEEN OCCURRING.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD 0BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:11 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 21, 8:11 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EDT MON APR 21 1997

CAE/RAH: REMOVE POSSIBLE WORDING FROM THUNDERSTORMS.
CAE: LIKELY POPS. SOME POSSIBLY SEVERE.
FFC: LIKELY POPS. LOW 50S MOUNTAINS.
RAH: LIKELY POPS SOUTHERN/CENTRAL MOUNTAINS WHERE SOME POSSIBLY
     SEVERE.

SURFACE BOUNDARY NOW FIRMLY ESTABLISHED OVER NC WITH ACTIVITY IN
E TN TRACKING E ALONG IT. NE SURFACE WIND AT HKY INDICATES THAT
FRONT IS JUST S OF I-40. RECENT RADAR TRENDS INDICATE A SOUTHEAST
PROGRESSION OF ECHOES IN SE TN TOWARD NE GA AND UPSTATE. LARGE
QUANTITY OF HAIL REPORTS IN E TN. SURFACE WINDS HAVE BACKED ACROSS
UPSTATE...IN ADVANCE OF WEAK SURFACE TROUGH IN N AL WHICH EXTENDS S
OF FRONTAL WAVE IN S CENTRAL TN. ANOTHER CLUSTER OF CONVECTION
FIRING IN CENTRAL GA AND TRACKING NE...BUT THIS ACTIVITY MAY MIS NE
GA AND UPSTATE SC. TEMPERATURES GENERALLY APPEAR REASONABLE.

JAT

In the hours before

Local storm report, Apr 21, 11:34 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION$.....

1128 PM    1 W WALHALLA              SC   1.00 INCH HAIL
04/21/97   OCONEE                         REPORT BY HAM RADIO
                                          OPERATOR.

DEO
Local storm report, Apr 21, 11:48 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1145 PM    ROUND MOUNTAIN            NC   .75 INCH HAIL
04/21/97   TRANSYLVANIA                   HAM RADIO REPORT.

CSH
Local storm report, Apr 21, 11:50 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION:.....

1145 PM    ROUND MOUNTAIN            NC   .75 INCH HAIL
04/21/97   TRANSYLVANIA                   HAM RADIO REPORT.

CSH
Local storm report, Apr 22, 12:18 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1218 AM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1214 AM    SENECA                    SC   .75 INCH HAIL
04/22/97   OCONEE                         HAM RADIO REPORT.

CSH
Local storm report, Apr 22, 12:28 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1228 AM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1225 AM    LIBERTY                   SC   .75 INCH HAIL
04/22/97   PICKENS                        HAM RADIO REPORT.

CSH
Local storm report, Apr 22, 12:59 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1259 AM EDT TUE APR 22 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1255 AM    2 W SIMPSONVILLE          SC   .75 INCH HAIL
04/22/97   GREENVILLE                     REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

DEO

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:15 PM EDTSevere Thunderstorm WarningGSPOconee45 min
Apr 22, 12:08 AM EDTSevere Thunderstorm WarningGSPOconee37 min
Apr 22, 12:17 AM EDTSevere Thunderstorm WarningGSPPickens43 min
Apr 22, 3:30 PM EDTSevere Thunderstorm WarningGSPAbbeville60 min
Apr 22, 4:11 PM EDTSevere Thunderstorm WarningGSPGreenwood64 min
Apr 22, 4:30 PM EDTSevere Thunderstorm WarningGSPLaurens30 min
Apr 22, 4:42 PM EDTSevere Thunderstorm WarningGSPUnion48 min
Apr 22, 5:13 PM EDTSevere Thunderstorm WarningGSPChester32 min
Apr 22, 7:00 PM EDTSevere Thunderstorm WarningGSPAbbeville, Anderson45 min
Apr 22, 7:31 PM EDTTornado WarningGSPAbbeville44 min
Apr 22, 7:51 PM EDTSevere Thunderstorm WarningGSPLaurens39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.